Alert archive / Arizona / Red Flag Warnings in 2016
Red Flag Warning 5, NWS Phoenix, AZ
NWS Phoenix, AZ issued this red flag warning at May 4, 2016, 3:20 AM MST for 5 counties in Arizona. It took effect at May 5, 2016, 11:00 AM MST. It was in force for 9 hr. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- May 4, 2016, 3:20 AM MST (10:20 UTC)
- In effect from
- May 5, 2016, 11:00 AM MST
- Expired
- May 5, 2016, 8:00 PM MST
- In force
- 9 hr
- Issued by
- NWS Phoenix, AZ
Counties Gila County, AZ, La Paz County, AZ, Maricopa County, AZ, Pinal County, AZ, Yuma County, AZ
The radar
The Phoenix radar (KIWA), 78 km from the middle of the area, began a volume at 10:18 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Tuscon, AZ (KDMA), launched 00:00Z, 10.3 hours before the alert went out and 197 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 4188 m above ground
- 0-6 km bulk shear
- 26 kt
- 0-1 km storm-relative helicity
- 5 m²/s²
- 0-3 km storm-relative helicity
- 17 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
588 WWUS85 KPSR 041020 RFWPSR URGENT - FIRE WEATHER MESSAGE NATIONAL WEATHER SERVICE PHOENIX AZ 320 AM MST WED MAY 4 2016 AZZ132-133-050030- /O.UPG.KPSR.FW.A.0004.160505T1900Z-160506T0300Z/ /O.NEW.KPSR.FW.W.0005.160505T1800Z-160506T0300Z/ ARIZONA FIRE WEATHER ZONE 132 SOUTH-CENTRAL AND SOUTHWEST DESERTS- ARIZONA FIRE WEATHER ZONE 133 SOUTHERN GILA COUNTY/TONTO NATIONAL FOREST FOOTHILLS- 320 AM MST WED MAY 4 2016 ...RED FLAG WARNING IN EFFECT FROM 11 AM TO 8 PM MST THURSDAY FOR SOUTHWEST AND SOUTH CENTRAL ARIZONA DUE TO STRONG WINDS...LOW RELATIVE HUMIDITY AND HIGH FIRE DANGER... ...THE FIRE WEATHER WATCH ISSUED EARLIER IS NO LONGER IN EFFECT... IT HAS BEEN UPGRADED TO A RED FLAG WARNING... THE NATIONAL WEATHER SERVICE IN PHOENIX HAS ISSUED A RED FLAG WARNING THURSDAY AFTERNOON AND EVENING FOR A LARGE PORTION OF SOUTHWEST AND SOUTH CENTRAL ARIZONA. THE RED FLAG WARNING IS IN EFFECT THURSDAY BETWEEN 11 AM AND 8 PM DUE TO FORECASTS OF STRONG WIND...LOW RELATIVE HUMIDITY...AND HIGH FIRE DANGER. * AFFECTED AREA...IN ARIZONA...SOUTH-CENTRAL AND SOUTHWEST DESERTS AND SOUTHERN GILA COUNTY/TONTO NATIONAL FOREST FOOTHILLS. THIS INCLUDES LOCATIONS FROM TACNA AND QUARTZSITE IN SOUTHWEST ARIZONA...EAST TO WICKENBURG...PHOENIX...GILA BEND...CASA GRANDE...GLOBE MIAMI...AND ALL NEARBY MOUNTAINS AND DESERTS. * WINDS...SOUTH 20 TO 30 MPH WITH GUSTS TO NEAR 40 MPH. * TIMING...THURSDAY AFTERNOON AND EVENING. * RELATIVE HUMIDITY...8 TO 12 PERCENT. * IMPACTS...BIO-FUELS IN THE DESERTS AND MOUNTAINS ARE BECOMING DRIER...RESULTING IN HIGH FIRE DANGER. THESE CONDITIONS...COMBINED WITH LOW RELATIVE HUMIDITY AND STRONG WINDS...WILL LEAD TO WIDESPREAD HAZARDOUS FIRE WEATHER CONDITIONS IN SOUTHWEST AND SOUTH-CENTRAL ARIZONA. UNDER THESE CONDITIONS...IF WILD-FIRES START...THEY CAN SPREAD VERY QUICKLY. PRECAUTIONARY/PREPAREDNESS ACTIONS... PLEASE ADVISE THE APPROPRIATE OFFICIALS AND FIRE CREWS IN THE FIELD OF THIS RED FLAG WARNING. && $$ NATIONAL WEATHER SERVICE PHOENIX IS ON THE INTERNET AT WEATHER.GOV/PHOENIX
4 follow-up statements
923 WWUS85 KPSR 042208 RFWPSR URGENT - FIRE WEATHER MESSAGE NATIONAL WEATHER SERVICE PHOENIX AZ 308 PM MST WED MAY 4 2016 AZZ132-133-051300- /O.CON.KPSR.FW.W.0005.160505T1800Z-160506T0300Z/ ARIZONA FIRE WEATHER ZONE 132 SOUTH-CENTRAL AND SOUTHWEST DESERTS- ARIZONA FIRE WEATHER ZONE 133 SOUTHERN GILA COUNTY/TONTO NATIONAL FOREST FOOTHILLS- 308 PM MST WED MAY 4 2016 ...RED FLAG WARNING REMAINS IN EFFECT FROM 11 AM TO 8 PM MST THURSDAY FOR SOUTHWEST AND SOUTH CENTRAL ARIZONA DUE TO STRONG WINDS...LOW RELATIVE HUMIDITY AND HIGH FIRE DANGER... * AFFECTED AREA...IN ARIZONA...SOUTH-CENTRAL AND SOUTHWEST DESERTS AND SOUTHERN GILA COUNTY/TONTO NATIONAL FOREST FOOTHILLS. * WINDS...SOUTH 20 TO 30 MPH WITH GUSTS UP TO 45 MPH. * TIMING...THURSDAY AFTERNOON AND EVENING. * RELATIVE HUMIDITY...AS LOW AS 8 PERCENT. * IMPACTS...BIO-FUELS IN THE DESERTS AND MOUNTAINS ARE BECOMING DRIER...RESULTING IN HIGH FIRE DANGER. THESE CONDITIONS... COMBINED WITH LOW RELATIVE HUMIDITY AND STRONG WINDS...WILL LEAD TO WIDESPREAD HAZARDOUS FIRE WEATHER CONDITIONS IN SOUTHWEST AND SOUTH-CENTRAL ARIZONA. UNDER THESE CONDITIONS... IF WILD-FIRES START...THEY CAN SPREAD VERY QUICKLY. PRECAUTIONARY/PREPAREDNESS ACTIONS... PLEASE ADVISE THE APPROPRIATE OFFICIALS AND FIRE CREWS IN THE FIELD OF THIS RED FLAG WARNING. && $$ NATIONAL WEATHER SERVICE PHOENIX IS ON THE INTERNET AT WEATHER.GOV/PHOENIX
804 WWUS85 KPSR 051030 RFWPSR URGENT - FIRE WEATHER MESSAGE NATIONAL WEATHER SERVICE PHOENIX AZ 330 AM MST THU MAY 5 2016 AZZ132-133-052230- /O.CON.KPSR.FW.W.0005.160505T1800Z-160506T0300Z/ ARIZONA FIRE WEATHER ZONE 132 SOUTH-CENTRAL AND SOUTHWEST DESERTS- ARIZONA FIRE WEATHER ZONE 133 SOUTHERN GILA COUNTY/TONTO NATIONAL FOREST FOOTHILLS- 330 AM MST THU MAY 5 2016 ...RED FLAG WARNING REMAINS IN EFFECT FROM 11 AM THIS MORNING TO 8 PM MST THIS EVENING FOR STRONG WINDS...LOW RELATIVE HUMIDITY AND VERY HIGH FIRE DANGER FOR SOUTHWEST AND SOUTH-CENTRAL ARIZONA... * AFFECTED AREA...IN ARIZONA...SOUTH-CENTRAL AND SOUTHWEST DESERTS AND SOUTHERN GILA COUNTY/TONTO NATIONAL FOREST FOOTHILLS. * WINDS...SOUTH 20 TO 30 MPH WITH GUSTS OF 35 TO 45 MPH. * TIMING...11 AM MST TO 8 PM MST. * RELATIVE HUMIDITY...AS LOW AS 7 PERCENT. * IMPACTS...BIO-FUELS IN THE DESERTS AND MOUNTAINS ARE BECOMING DRIER...RESULTING IN HIGH FIRE DANGER. THESE CONDITIONS... COMBINED WITH LOW RELATIVE HUMIDITY AND STRONG WINDS...WILL LEAD TO WIDESPREAD HAZARDOUS FIRE WEATHER CONDITIONS IN SOUTHWEST AND SOUTH-CENTRAL ARIZONA. UNDER THESE CONDITIONS... IF WILD-FIRES START...THEY CAN SPREAD VERY QUICKLY. PRECAUTIONARY/PREPAREDNESS ACTIONS... PLEASE ADVISE THE APPROPRIATE OFFICIALS AND FIRE CREWS IN THE FIELD OF THIS RED FLAG WARNING. && $$ NATIONAL WEATHER SERVICE PHOENIX IS ON THE INTERNET AT WEATHER.GOV/PHOENIX
831 WWUS85 KPSR 051913 RFWPSR URGENT - FIRE WEATHER MESSAGE NATIONAL WEATHER SERVICE PHOENIX AZ 1213 PM MST THU MAY 5 2016 AZZ132-133-060300- /O.CON.KPSR.FW.W.0005.000000T0000Z-160506T0300Z/ ARIZONA FIRE WEATHER ZONE 132 SOUTH-CENTRAL AND SOUTHWEST DESERTS- ARIZONA FIRE WEATHER ZONE 133 SOUTHERN GILA COUNTY/TONTO NATIONAL FOREST FOOTHILLS- 1213 PM MST THU MAY 5 2016 ...RED FLAG WARNING REMAINS IN EFFECT UNTIL 8 PM MST THIS EVENING FOR STRONG WINDS...LOW RELATIVE HUMIDITY AND VERY HIGH FIRE DANGER FOR SOUTHWEST AND SOUTH-CENTRAL ARIZONA... * AFFECTED AREA...IN ARIZONA...SOUTH-CENTRAL AND SOUTHWEST DESERTS AND SOUTHERN GILA COUNTY/TONTO NATIONAL FOREST FOOTHILLS. * WINDS...SOUTH 20 TO 30 MPH WITH GUSTS UP TO 45 MPH. * TIMING...THROUGH 8 PM MST. * RELATIVE HUMIDITY...AS LOW AS 7 PERCENT. * IMPACTS...BIO-FUELS IN THE DESERTS AND MOUNTAINS ARE BECOMING DRIER...RESULTING IN HIGH FIRE DANGER. THESE CONDITIONS... COMBINED WITH LOW RELATIVE HUMIDITY AND STRONG WINDS...WILL LEAD TO WIDESPREAD HAZARDOUS FIRE WEATHER CONDITIONS IN SOUTHWEST AND SOUTH-CENTRAL ARIZONA. UNDER THESE CONDITIONS... IF WILD-FIRES START...THEY CAN SPREAD VERY QUICKLY. PRECAUTIONARY/PREPAREDNESS ACTIONS... PLEASE ADVISE THE APPROPRIATE OFFICIALS AND FIRE CREWS IN THE FIELD OF THIS RED FLAG WARNING. && $$ NATIONAL WEATHER SERVICE PHOENIX IS ON THE INTERNET AT WEATHER.GOV/PHOENIX
009 WWUS85 KPSR 060308 RFWPSR URGENT - FIRE WEATHER MESSAGE NATIONAL WEATHER SERVICE PHOENIX AZ 808 PM MST THU MAY 5 2016 AZZ132-133-060415- /O.EXP.KPSR.FW.W.0005.000000T0000Z-160506T0300Z/ ARIZONA FIRE WEATHER ZONE 132 SOUTH-CENTRAL AND SOUTHWEST DESERTS- ARIZONA FIRE WEATHER ZONE 133 SOUTHERN GILA COUNTY/TONTO NATIONAL FOREST FOOTHILLS- 808 PM MST THU MAY 5 2016 ...RED FLAG WARNING HAS EXPIRED FOR STRONG WINDS...LOW RELATIVE HUMIDITY AND VERY HIGH FIRE DANGER FOR SOUTHWEST AND SOUTH-CENTRAL ARIZONA... GUSTY SOUTH TO SOUTHWEST WINDS PERSISTED ACROSS THE LOWER SOUTHWEST AND SOUTH CENTRAL ARIZONA DESERTS THIS EVENING...PEAKING TO NEAR 30 MPH AT TIMES. WINDS ARE EXPECTED TO GRADUALLY TAPER OFF THIS EVENING AS THE ATMOSPHERE DECOUPLES...AND AS TEMPERATURES DROP OFF RELATIVE HUMIDITY VALUES WILL CLIMB ABOVE 15 PERCENT. AS A RESULT THE RED FLAG WARNING WILL BE ALLOWED TO EXPIRE AT 8 PM. FOR THE NEXT HOUR OR TWO THERE WILL BE SOME LOCATIONS WITH HUMIDITY VALUES NEAR 15 PERCENT AND WIND GUSTS OVER 20 MPH SO THERE WILL CONTINUE TO BE SLIGHTLY ELEVATED FIRE DANGER BUT THE DANGER WILL BE LIMITED IN AREAL EXTENT AND SHOULD CONTINUE TO DECREASE AS THE EVENING WEARS ON. $$ NATIONAL WEATHER SERVICE PHOENIX IS ON THE INTERNET AT WEATHER.GOV/PHOENIX
What forecasters said that day
The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Phoenix, AZ wrote its last area forecast discussion before this red flag warning went out at May 3, 8:50 PM MST, 6 hours 30 minutes earlier.
Area forecast discussion, May 3, 8:50 PM MST, 6 hours 30 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PHOENIX AZ
850 PM MST TUE MAY 3 2016
.SYNOPSIS...
TEMPERATURES WILL QUICKLY WARM TODAY AND PEAK WEDNESDAY UNDER HIGH
PRESSURE. SOME LOWER DESERTS WILL APPROACH TRIPLE DIGITS. THE HEAT
WILL NOT LAST LONG AS ANOTHER STORM SYSTEM ROLLS IN FROM THE PACIFIC.
WINDS WILL INCREASE WEDNESDAY AND BE STRONGEST THURSDAY LEADING TO
AREAS OF BLOWING DUST. FRIDAY INTO THE WEEKEND WILL FEATURE BELOW
NORMAL TEMPERATURES...VARIOUS CLOUD COVER...AND MODEST CHANCES FOR
RAIN.
&&
.DISCUSSION...
UPPER RIDGE CONTINUED TO BUILD ACROSS THE DESERT SOUTHWEST THIS
AFTERNOON AND EVENING...AHEAD OF A LARGE UPPER LOW TAKING SHAPE JUST
OFF THE WEST COAST. 500MB HEIGHTS HAVE CLIMBED JUST ABOVE 580DM OVER
THE SRN DESERTS AND UNDER FULL SUNSHINE TODAY HIGH TEMPS CLIMBED
INTO THE MID 90S OVER THE WARMER LOWER DESERTS. PHOENIX TOPPED OUT
AT 94 DEGREES...COMPARED TO THE NORMAL HIGH OF 91. IR IMAGERY AT 8
PM SHOWED JUST A FEW THIN HIGH CLOUDS SPREADING INTO SERN CA
OTHERWISE SKIES WERE CLEAR...AND WINDS WERE LIGHT. FOR THE REST OF
TONIGHT EXPECT GENLY CLEAR SKIES AND LIGHT DIURNAL WINDS. IT LOOKS
TO BE A PRETTY GOOD BET THAT PHOENIX WILL REACH THE FIRST 100 DEGREE
MARK OF THE YEAR TOMORROW...ESPECIALLY GIVEN THAT WE SHOULD SEE
MOSTLY SUNNY SKIES AND HAVE BREEZY SOUTH WINDS DURING THE AFTERNOON
WHICH OFTEN HELP THE TEMPERATURE AT SKY HARBOR TO SPIKE UPWARDS A
FEW DEGREES. WE SHALL SEE. NO UPDATES NEEDED TO THE FORECAST AT THIS
TIME.
.PREVIOUS DISCUSSION...
CLEAR AND WARM ACROSS THE NWS PHOENIX FORECAST AREA THIS AFTERNOON.
TEMPERATURES AT 2 PM WERE GENERALLY ABOUT 5 DEGREES WARMER THAN THIS
TIME YESTERDAY. DETERMINISTIC/ENSEMBLE MODELS REMAIN IN GOOD
AGREEMENT ON THE FORECAST THROUGH THE NEXT FIVE DAYS.
FOR WEDNESDAY...RIDGE OVERHEAD WILL BE MIGRATING WEST AS THE LARGE
UPSTREAM CLOSED LOW CONTINUES TO TAKE SHAPE AND MOVE INLAND. THE
RESULT WILL BE A SOMEWHAT BREEZY DAY BUT MORE NOTABLY VERY WARM
TEMPERATURES. WE ARE STILL FORECASTING PHOENIX TO HIT ITS FIRST 100
DEGREE DAY...WHICH DURING THE 1981-2010 PERIOD HAPPENS ON AVERAGE BY
MAY 2. ALL THE MODEL DATA IS TIGHTLY CLUSTERED IN THE 99-101 RANGE
THOUGH MIXING OUT BOUNDARY LAYER TEMPERATURES WOULD INDICATE THE
LOWER END OF THE RANGE MAY BE MORE LIKELY. IF WE DO END UP MISSING
IT TOMORROW IT WILL LIKELY BE A WHILE BEFORE WE HAVE ANOTHER CHANCE
AT IT. WINDS ARE NOT LOOKING QUITE AS STRONG FOR TOMORROW/WEDNESDAY
AS ORIGINALLY THOUGHT SO WE DID REMOVE THE BLOWING DUST FROM THE
FORECAST.
THE SYSTEM CONTINUES TO MOVE IN THURSDAY AND WIND FIELDS INCREASE IN
RESPONSE. WHILE WE ARE STILL A BIT BELOW WI.Y CRITERIA IT WILL FEEL
LIKE A WINDY DAY FOR MOST AREAS AND WE STILL EXPECT BLOWING DUST TO
BE AN ISSUE. WE MAY NEED A WI.Y AND/OR BD.Y FOR THIS EVENT.
THE LOW WILL MOVE ONSHORE FRIDAY. WHILE IVT VALUES AREN/T FORECAST TO
BE VERY HIGH BY THE GEFS /LIKELY REMAINING BELOW 250 KG/M/S BUT ABOVE
150/ THERE WILL BE ENOUGH TO EVENTUALLY GET SOME LIGHT TO MODERATE
SHOWERS GOING. THE EC IS A BIT FASTER SHOWING THE MOISTURE FLUX
INCREASING ENOUGH DURING THE DAY FRIDAY TO GET SHOWERS GOING BUT THE
GEFS AND SREF REALLY HOLD OFF UNTIL FRIDAY NIGHT. PREFER THE SLIGHTLY
SLOWER AND MORE SUPPORTED OPTION. ONCE SHOWERS GET GOING FRIDAY NIGHT
A GENERALLY SOUTHWEST FLOW MAY KEEP SOME UPSLOPE SHOWER ACTIVITY
GOING INTO SATURDAY AND MAYBE SUNDAY. BURF SOUNDINGS SUPPORT SOME
MINOR INSTABILITY WITH THIS SYSTEM SO THUNDERSTORMS ARE NOT OUT OF
THE QUESTION.
THE SYSTEM BECOMES MORE DIFFUSE AND BEGINS TO SWIRL TO THE NORTHEAST
SUNDAY WITH A BROAD RIDGE BUILDING IN MONDAY. TEMPERATURES WILL BEGIN
TO WARM TOWARD SEASONAL NORMALS WITH CLEARING SKY.
&&
.AVIATION...
SOUTH-CENTRAL ARIZONA INCLUDING KPHX...KIWA...AND KSDL...AND...
SOUTHEAST CALIFORNIA/SOUTHWEST ARIZONA INCLUDING KIPL AND KBLH...
HIGH PRESSURE ALOFT WILL LEAD TO CONTINUED GENLY CLEAR SKIES ALONG
WITH LIGHT DIURNAL WINDS ACROSS THE DESERTS...ESPECIALLY THE GREATER
PHOENIX AREA...FOR THE REST OF TONIGHT AND INTO THE DAY ON
WEDNESDAY. WE SHOULD SEE WINDS INCREASING FROM THE SOUTHEAST IN THE
PHOENIX AREA DURING THE MORNING TOMORROW...BECOMING MOSTLY SOUTHERLY
AND LOCALLY BREEZY WELL INTO THE AFTERNOON. GUSTY SOUTH WINDS ARE
ALSO EXPECTED AT KBLH FROM 18Z ONWARDS ON WEDNESDAY. OVERALL NO
AVIATION IMPACTS AT ANY TERMINAL FOR THE REST OF TONIGHT AND INTO
THE MORNING TOMORROW. WINDS SHOULD NOT BE STRONG ENOUGH WED
AFTERNOON TO CAUSE BLOWING DUST ISSUES AT THE TAF SITES BUT THIS
MAY CHANGE ON THURSDAY.
AVIATION DISCUSSION NOT UPDATED FOR AMENDED TAFS.
&&
.FIRE WEATHER...
...FIRE WEATHER WATCH THURSDAY AFTERNOON AND EVENING ACROSS
SOUTHWEST AND SOUTH CENTRAL ARIZONA...
FRIDAY THROUGH TUESDAY...
WITH A LARGE COOL PACIFIC LOW PRESSURE SYSTEM IN PLACE EXPECT COOLER
AND WELL BELOW NORMAL AFTERNOON HIGH TEMPERATURES TROUGH SUNDAY AND
MODERATELY BELOW NORMAL HIGHS BY MONDAY. THE RELATIVELY MOIST AIRMASS
WILL SUPPORT MINIMUM RELATIVE HUMIDITIES IN THE 20 TO 25 PERCENT
RANGE THROUGH SATURDAY. BREEZY TO OCCASIONALLY WINDY SOUTHWEST WINDS
ARE EXPECTED TO DEVELOP FRIDAY AFTERNOON WITH GUSTS IN THE 15 TO 25
MPH RANGE IN THE LOWER DESERTS AND 20 TO 30 MPH IN THE TONTO
FOOTHILLS AND SOUTHERN GILA COUNTY AND SOUTHEAST CA. WINDS WILL
DECREASE TO THE 10 TO 15 MPH RANGE SATURDAY THROUGH TUESDAY
AFTERNOON. IN ADDITION...A SLIGHT CHANCE OF AFTERNOON SHOWERS AND
ISOLATED THUNDERSTORMS ARE POSSIBLE FROM LATE AFTERNOON AND EVENING
ON FRIDAY THROUGH SATURDAY.
&&
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED.
&&
.PSR WATCHES/WARNINGS/ADVISORIES...
AZ...FIRE WEATHER WATCH FROM THURSDAY AFTERNOON THROUGH THURSDAY
EVENING FOR AZZ132-133.
CA...NONE.
&&
VISIT US ON FACEBOOK...TWITTER...AND AT WEATHER.GOV/PHOENIX
DISCUSSION...CB
PREVIOUS DISCUSSION...INIGUEZ
AVIATION...CB
FIRE WEATHER...SAWTELLENearby
Red Flag Warnings in Arizona, 2016Every red flag warning in 2016
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.